could I have a hypoparathyroid condition?..even with taking high doses of calcium and vitamin D my blood calicum never goes above 8.1.. if I miss taking calcium for 2 days I have severe spasms in hands and feet.. I have sudden onset of cataracks..tingling in hands..I had to fight to get my GP to take a calcium blood level.. when it came back 8.1 they said that was normal.. they did no other testing.. my brother who is 60 has severe osteporois and can not maintain a resonable vit D level.. he has extreme fatigue in hte lower body.. what do you think?
I would ask for a Complete Metabolic Panel and a fasting am glucose. Also maybe an Ionized Calcium to check against blood serum calcium. Did your doctor run a Vit D test on you as well?
There are only a handful of things that cause neuropathy in the hands/or feet...such as: diabetes, vit B12 deficiency, hypothyroidism, calcium deficiency...can include other mineral deficiency.
Hypoparathyroidism is rare, but it does exist....are you seeing an endo for this?
fasting blood sugar within normal range.. potassium level, last time checked (2-3 years ago) above normal.. never tested for vitamine D level, thyroid tests normal range.. parathyroid never tested.. spasms in hands and feet when I do not take calcium daily severe.. toes and fingers curl up and twist..have had leg craamps in past what is happening now is far worse.. plan on making apoint with endo today..
I am 13 weeks post opp of a Complete Thyroidectomy/Parathyroidectomy-Tumor. I have Hashimoto's, I am Hypoparathyroid, also Hypocalcemia.
While the ENT was removing my Thyroid, a surprise marble size Parathyroid-Tumor popped out. All 6 of my doctors that had been treating for the past few years and all of the Nucular Med Scan, MRI's, and several Ultra Sounds, etc and the Tumor was never discovered.
After surgery my calcium level dropped to very dangerous levels and was in the hospital an extened length of time. While in the hospital and sence.... I have been taking 1000mg of calcium 3x's a day. Then two days after leaving the hospital I ended up in the ER. I experienced a very strong like electricity start in my feet, up my legs through to my back... in just seconds which was quickly followed by cramping so bad I could not bend my leggs for several seconds. My chest was tight and short of breathe too. My husbad rushed me to the ER, my calcium was low 7.6. The ER Endo on call explained that I could take all the calcium in the world and it would not absorb without taking Calcitrol. So I have been taking the same regiman of calcium since surgery and the Calcitrol... my calcium finally reached the lowest normal range. And my PTH (Parathyroid Hormones) were normal too. Two weeks ago, my ENDO had me start cutting back on the Calcitrol, taking 1 everyother day instead of daily and my calcium immediately dropped below normal.
I had prior to the Calcitrol dose change and even worse when trying to change the dose.... the very symptoms that you "jeriRN" explained in above posting. And they usually worsen in the night hours.
Don't mess around.... with the low calcium it can and will effect your heart too!
Make sure you don't miss your calcium doses.... and don't delay getting labs done, could be low Magnesium level too.
Were your parathyroids removed or damaged during surgery? I lost 2 during TT and the remaining 2 were stunned and have not resumed working. I take 2000mg of calcium daily with 1000iu VitD. I should never miss a dose, let alone a days worth. Like you I get muscle spasms, and know when my calcium is low. When you take your calcium do you spread it throughout the day? My pharmacist told me that we can only absorb 500 mg at a time, so I spread it out by 3 or 4 hours.
I don't know if that will help much but it might give you an idea. My understanding is the ionized calcium, or otherwise known as free calcium, is measured because if there's enough of that showing up then the other aspects of calcium must be adequate.
(Corrections welcome. And good, reliable sources of info too.)
I had all of the tests the endocrinologist recommended.. according to the assistant they were normal.. she told me to taper off on the calcium and if the spasms returned to call her.They have returned whenever I missed a day.. so we shall see.....
.no one has mentioned calcitrol.. is it RX or over the counter..?
really appreciate your posting..
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.